Wisconsin, 2005

Lightning Strike in Wisconsin, April 6, 2005

April 6, 2005 · NWS ARX · 1 event in 1 county or zone

A person was injured by lightning in their home, while talking on the telephone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A person was injured by lightning in their home, while talking on the telephone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 6, 1:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 6, 1:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED APR 6 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE INCLUDE RAIN/TSRA CHANCES THIS
EVENING...THEN TEMPERATURES THROUGH THE REST OF THE PERIOD.

DATA ANALYSIS AT 18Z FEATURES A STACKED LOW MOVING SLOWLY EAST
ACROSS SOUTHWEST MO AS A COLD FRONT EXTENDED FROM NORTHERN LAKE
MICHIGAN...SOUTHWEST THROUGH THE DELLS....INTO NORTHEAST IA. RADAR
WAS SHOWING A BAND OF SHOWER/ISOLD TS ACTIVITY EXTENDING FROM NEAR
WINONA MN THROUGH PRESTON MN...TO NEAR CHARLES CITY IA. THIS WAS
MOSTLY POST FRONTAL ACTIVITY IN AN AREA OF 850-700MB FRONTOGENESIS.
SOUTH OF THE FRONT...ACROSS NORTHEAST IA AND SOUTHWEST WI...ISOLD
SURFACE BASED SHOWERS/TS POPPING AS SBCAPES CREEPING UP INTO THE
1000-1500J/KG RANGE.

12Z 06APR05 GFS/NAM GENERALLY IN GOOD AGREEMENT THROUGH THE PERIOD.

FOR TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED DURING
THE EVENING HOURS AS BOUNDARY CONTINUES TO MOVE SOUTHEAST THROUGH
THE AREA. EXPECT CONVECTION EXPECTED TO DWINDLE TO SHOWERS SHORTLY AFTER
SUNSET WITH LOSS OF HEATING AND RESULTANT CAPE. BOUNDARY AND
RESULTING CONVECTION SHOULD BE COMPLETELY CLEARED SOUTHEAST OF THE
AREA BY MIDNIGHT AS SFC/UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS IN
FROM THE PLAINS.

RIDGE HOLDS OVER THE AREA THROUGH SATURDAY FOR QUIET WEATHER.
850 TEMPERATURES WARM FROM 4-6C ON THURSDAY...TO 9-11C BY SATURDAY.
THIS SHOULD EQUATE TO HIGHS IN THE UPPER 50S TO LOWER 60S ON
THURSDAY....WARMING INTO THE MID 60S-AROUND 70 BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS-DGEX/CANADIAN/ECMWF IN GOOD AGREEMENT LIFTING CLOSED OUT OF FOUR
CORNERS AREA ON SUNDAY...AND EVENTUALLY INTO IL BY WEDNESDAY.
LOOKING AT CURRENT WATER VAPOR IMAGERY...LOOKS LIKE CUT OFF LOW WILL
COME TO FRUITION AS 140KT JET DIVES SOUTHEAST INTO THE DEEP
TROUGH CURRENTLY JUST OF WEST COAST. DGEX/CANADIAN MODELS PRODUCE
PRECIPITATION OVER THE AREA BY SUNDAY AFTERNOON WITH MOISTURE
FEEDS INTO A COLD FRONT  PUSHING EAST INTO THE AREA. THIS FRONT IS
ASSOCIATED WITH A NORTHERN STREAM SHORTWAVE TROUGH MOVING EAST
ACROSS CANADA. THE FRONT BECOMES STATIONARY NORTH TO SOUTH ACROSS
THE AREA SUNDAY NIGHT THROUGH WEDNESDAY AS NEARLY STACKED LOW LIFTS
NORTHEAST INTO IL. DGEX INDICATING AMPLE  GULF MOISTURE AVAILABLE
WITH THE SYSTEM.  IN ADDITION...UPPER LEVEL FLOW BECOMES HIGHLY
DIFFLUENT OVERHEAD AS THE SYSTEM BECOMES MORE NEGATIVELY TILTED.
WILL INCLUDE RAIN CHANCES SUNDAY AFTERNOON THROUGH WEDNESDAY BASED
ON THIS SCENARIO.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Apr 6, 2:30 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT WED APR 6 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
330 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE INTO ARKANSAS...WHILE A TROUGH EXTENDS
NORTHWARD INTO THE GREAT LAKES. MOISTURE ASSOCIATED WITH THIS
SYSTEM SHOULD ASSIST IN TRIGGERING SCATTERED THUNDERSTORMS TODAY.
AT THIS TIME...INSTABILITY AND WIND SHEAR APPEAR TOO WEAK TO SUPPORT
ORGANIZED SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grant

When
April 6, 4:15 PM CST
Where
Grant County, Montfort
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445595.